U.S. doctors online nowAsk doctors free
A 37-year-old member asked:

Can taking vicodin for an extended period of time cause constipation or sluggish bowel movements?

2 doctor answers9 doctors weighed in
Dr. Paul Reynolds
Pain Management 35 years experience
Yes: The nerves in the bowels slow down normal function with opiates / narcotics. Also, they don't develop tolerance. The effect does not lessen over time. Proper bowel regimen is important...Stool softeners, fruits, more fiber and water!
Dr. Albert Pizzo
Family Medicine 60 years experience
Beware a bigger problem of addiction to vicodin which is a common and severe problem. Discuss this with your doctor.
Dec 15, 2011
Dr. Michael Gofeld
Pain Management 32 years experience
Of course: Vicodin as any other opioid medication can cause constipation even after short-term use.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 26, 2013

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.